Illinois, 2011

Hail in Illinois, April 9, 2011

April 9, 2011 · NWS DVN · 1 event in 1 county or zone

Non-severe hail fell in Rock Island, IL during the early morning hours of April 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail fell in Rock Island, IL during the early morning hours of April 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 2:29 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 9, 2:29 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT SAT APR 9 2011

.SYNOPSIS...
LOW STRATUS COVERS ALL OF THE DVN CWA EARLY THIS MORNING. NOSE OF
STRONG LOW LEVEL JET PUNCHING INTO THE DVN CWA NORTH OF A WARM FRONT
THAT LIES ACROSS CENTRAL MO. ELEVATED THUNDERSTORMS OCCURRING WITH
THE HEAVIER STORMS SOUTH OF THE DVN CWA CLOSER TO THE FRONT BUT A
FEW CLOUD-GROUND LIGHTNING STRIKES HAVE BEEN NOTED IN CLARK AND
SCOTLAND COUNTIES. HOWEVER DID GET A REPORT OF VERY BRIEF ONE-HALF
INCH HAIL AT GRANDVIEW IN LOUISA COUNTY AT 250 AM ASSOCIATED WITH A
LONE THUNDERSTORM. LOW LEVEL MOISTURE CONTINUES TO STREAM NORTHWARD
WITH SURFACE DEWPOINTS IN THE 60S IN SOUTHERN MO. CURRENT TEMPS
RANGED FROM THE 40S IN THE DVN CWA TO THE 70S SOUTH OF THE WARM
FRONT.

..HAASE..

&&

.SHORT TERM...TODAY AND TONIGHT...
WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS
THE CWA WITH THE HIGHEST POPS IN THE SOUTH...CLOSER TO THE NORTHWARD
ADVANCING WARM FRONT. THESE STORMS SHOULD REMAIN BELOW SEVERE LEVELS
AS MOISTURE/INSTABILITY IS LIMITED. LATER THIS MORNING THE LOW LEVEL
JET VEERS OFF TO THE EAST INTO CENTRAL AND SOUTHERN IL...WHILE
RELOADING TO OUR WEST. THEREFORE I AM EXPECTING A DRY AFTERNOON. LOW
STRATUS WILL LINGER NORTH OF THE WARM FRONT BUT SKIES SHOULD AT
LEAST BECOME PARTLY SUNNY IF NOT MOSTLY SUNNY WITH THE PASSAGE OF
THE FRONT. THIS WILL ALLOW TEMPS TO SOAR INTO THE LOWER TO MID 80S
ESPECIALLY SOUTH OF I-80 WITH 850 MB TEMPS PUSHING TO +20C. MAX
TEMPS IN THE LOWER 70S SHOULD BE SEEN ALONG HIGHWAY 20 WITH THE LOW
STRATUS HANGING AROUND MUCH OF THE DAY. CONCERNED THIS MAY BE TOO
WARM UP NORTH WITH DAY SHIFT TO REEVALUATE.

TONIGHT...THINGS GET INTERESTING AS SURFACE LOW PULLS OUT OF THE
ROCKIES AND TO NEAR KFSD BY 12Z SUNDAY. STRENGTHENING LOW LEVEL JET
TO AT LEAST 60 KNOTS WILL TRIGGER DECENT WARM ADVECTION
THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT...WHICH SHOULD BE
LOCATED NORTH OF HIGHWAY 30. WHILE THE MODERATE RISK OUTLINED BY SPC
IS NORTH OF THE DVN CWA TONIGHT A SLIGHT RISK EXISTS NORTH OF
HIGHWAY 30. VERTICAL SHEAR PROFILES SUPPORT SUPERCELLS DEVELOPING
THIS EVENING ACROSS OUR NORTHERN CWA EVENTUALLY FORMING INTO AN
EAST-WEST ORGANIZED LINE OF STORMS ALONG THE WARM FRONT OVERNIGHT...
BEFORE FINALLY LIFTING NORTH OF THE CWA AS THE FRONT SURGES
NORTHWARD. WITH 0-3KM HELICITIES WELL OVER 300 M2/S2 POTENTIAL FOR
TORNADOES THIS EVENING ESPECIALLY FROM ABOUT HIGHWAY 20 OR SO AND
POINTS NORTHWARD. FREEZING LEVELS/WET BULB ZERO HEIGHTS OF 11-13K
IDEAL FOR VERY LARGE HAIL TO AT LEAST GOLFBALL TO BASEBALL SIZE.
HEAVY RAINS ARE ALSO LIKELY WITH THE STRONGER STORMS. WILL HAVE
LIKELY POPS NORTH AND MENTION SEVERE IN THE GRIDS/ZFP. FORECAST
SOUNDINGS SOUTH OF HIGHWAY 30 SUGGEST STRENGTHENING CAP IN THE WARM
SECTOR SO WILL GO DRY. VERY WARM NIGHT EXPECTED WITH MIN TEMPS
MAINLY IN THE 60S...AN INCREDIBLE 25-30 DEGREES ABOVE NORMAL FOR MID
APRIL.

..HAASE..

.LONG TERM...SUNDAY THROUGH FRIDAY...
...FAST MOVING SEVERE WEATHER EVENT SUNDAY AFTERNOON INTO MID EVENING
REMAINS THE PRIMARY CHALLENGE...

OVERVIEW...INITIALIZATION AND VERIFICATION GOOD.  HI-RES ECMWF
HANDLING COMBINATION OF MOISTURE AND FORCING BEST AND REMAINS THE
PRIMARY GUIDANCE TOOL COUPLED WITH CONCEPTUAL FORCING NEXT 7 DAYS.
THIS ALSO ADDS TO QUESTION OF LOW QPF HIGH POP DAYS 6 AND 7 WITH
DEEPENING TROUGH.  THIS LONGER TERM TRENDS SUPPORTS WE COULD SEE MORE
CHANGEABLE AND UNSETTLED WEATHER WITH PERIODS OF SEASONALLY COLD
TEMPS INTO THE LATER PORTIONS HALF OF APRIL.

SUNDAY-SUNDAY NIGHT...MAIN CONCERN IS REMAINS NEED TO LOWER POPS BY
ANOTHER ADDITIONAL 10 PERCENT OR MORE AFTERNOON AND EVENING.  LOCAL
CALCULATIONS SUGGEST SCATTERED TO BROKEN CONVECTION TO FIRE AT 20Z OR
LATER AND MOVE NE AT 40-50+ MPH.  THIS WITH PW/S OF ~1.25" TO LIMIT
RAIN AMOUNTS TO LIGHT TO MODERATE WITH NARROW SWATHS NEAR AN INCH IN
THE VERY STRONGEST STORMS. HIGH TEMPS SHOULD REACH INTO THE 83 TO 87F
RANGE WITH DEWPOINTS OF 61-64F FOR SBCAPE OF 1600-2400 J/KG.  IN
GENERAL...A CONVECTIVE NOT TOO FAR OFF FROM LAST SUNDAY APPEARS IN
THE OFFING WITH LARGE HAIL AOA GOLF BALLS REASONABLE WITH SOME
POTENTIAL TOWARD BASE BALLS.  STRONG LOW LEVEL JET WITH S-SW WINDS
OF 20 TO 35+ MPH AND A BIT MORE BUOYANCY SUGGESTS A BIT HIGHER RISK
OF STRAIGHT LINE WINDS OF 60 TO 70 MPH.  ISOLATED TORNADO RISK IS
MARGINAL DUE TO LIMITED DIRECTIONAL SHEAR IN SUB CLOUD LAYER.  NO
EVIDENCE OF A WAVE ATTM THAT WOULD ALLOW FOR BACKING...THIS OBVIOUSLY
A CONCERN TO MONITOR AS SYSTEM IS VERY DYNAMIC AND NO DOUBT FURTHER
PHASING QUESTIONS MAY LINGER.  OVERALL RAIN AMOUNTS OF .25 TO .75
AGAIN TO BE ON TAP BUT WITH LARGER AREAS OF LIMITED RAINFALL AGAIN
DUE TO LOWER COVERAGE.

KEY POINT TO KEEP IN MIND IS THIS EVENT COULD BE SIMILAR TO LAST
SUNDAY...MAYBE A BIT LESS LARGE HAIL AND A BIT MORE STRONG WINDS.

MONDAY-MONDAY NIGHT...COOL...CLOUDY AND BLUSTERY WITH ALMOST NEARLY
STEADY TEMPERATURES AS WRAPAROUND MOISTURE SUPPORTS HIGHS IN THE MID
50S TO NEAR 60F WITH POPCORN -SHRA AND SPRINKLES.  WEST TO NORTHWEST
WINDS OF 20 TO 35+ MPH TO RESULT IN A RAW APRIL DAY.  STRONG NEGATIVE
ADVECTION FOR SUBSIDENCE TO ALLOW FOR A SHARP CLEARING LINE TO PASS
MIDNIGHT AND OVERNIGHT TUESDAY AM.  MONDAY NIGHT...LOCAL CALCULATIONS
WITH LIGHTER WINDS SUPPORT MINS STILL A BIT COLDER WITH PATCHY FROST
IN N AND NW SECTIONS.  POPS ALSO MAY STILL NEED RAISING BY 10+
PERCENT ALONG AND NORTH OF HIGHWAY 30 CORRIDOR ON MONDAY.  LIGHT RAIN
AMOUNTS OF TRACE TO 01 TO LOCALLY NEAR .05 INCH AMOUNTS IN HEAVIEST
-SHRA ARE STILL SUGGESTED...ENOUGH TO WET THE GROUND.

TUESDAY AND WEDNESDAY...QUIET AND DRY WITH WARMING TEMPERATURES TO
ABOVE NORMAL.  HIGH TEMPERATURES WEDNESDAY MAY STILL BE A FEW
DEGREES TOO COOL.

THURSDAY-FRIDAY...RISK OF SHRA AND POSSIBLY ISOLATED DAYTIME TSRA AS
NEXT DIGGING TROUGH DEVELOPS IN SOUTH PLAINS.  KEPT LOW CHANCE POPS
AS STILL LOTS OF RUN TO RUN AND INTER MODEL RUN INCONSISTENCIES. JET
ENERGY AXIS PROFILES SUGGEST MOST FORCING AND CYCLOGENESIS TO STAY
SOUTH OF THE AREA AND LIMIT RAINFALL AMOUNTS.  THIS SHOULD BE
CLARIFIED IN THE NEXT 24 HOURS.  THEN TURNING COLDER BY NEXT WEEKEND
SUGGESTED.

..NICHOLS..

&&

.AVIATION...
IFR CONDS THIS MORNING ACROSS THE TAF SITES WITH SCATTERED SHOWERS
AND THUNDERSTORMS. CONDS IMPROVING TO VFR THIS AFTERNOON SOUTH OF
I-80 AS WARM FRONT LIFTS NORTHWARD. THUNDERSTORMS SOME SEVERE
EXPECTED NORTH OF HIGHWAY 30 THIS EVENING AND OVERNIGHT. EAST TO
SOUTHEAST WINDS LESS THAN 10 KNOTS BECOMING SOUTH 10-20 KNOTS AS THE
WARM FRONT PASSES. THEN SOUTH 10 TO 20 KNOTS TONIGHT.

..HAASE..

&&

.HYDROLOGY...
MINOR TO MODERATE CATEGORY FLOODING CONTINUES ALONG PORTIONS OF THE
MISSISSIPPI RIVER...AS RIVER LEVELS CONTINUE TO RESPOND AS A RESULT
OF SNOW MELT TO THE NORTH. AS THE REMAINING SNOW COVER ACROSS
NORTHERN PORTIONS OF MINNESOTA AND WISCONSIN CONTINUES TO MELT OVER
THE NEXT COUPLE WEEKS...THE ADDITIONAL SNOW MELT WILL PROGRESS
DOWNSTREAM ALONG THE MISSISSIPPI RIVER. THE RIVER RESPONSE TO THIS
SECONDARY SNOW MELT IS EXPECTED TO CONTINUE INTO LATE APRIL.

WITH THE CONTINUED ELEVATED RIVER LEVELS...THE MISSISSIPPI RIVER WILL
REMAIN SUSCEPTIBLE TO ADDITIONAL RISES WITH SIGNIFICANT PRECIPITATION
EVENTS. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ARE LATE THIS
WEEKEND. THE MORE ORGANIZED ACTIVITY IS EXPECTED SUNDAY AFTERNOON
INTO THE EVENING.   CURRENT INDICATIONS ARE FOR THE POTENTIAL FOR
ONE QUARTER TO THREE QUARTERS OF AN INCH OF RAINFALL WITH ISOLATED
HIGHER AMOUNTS. THIS AMOUNT OF MAINLY MODERATE ADDITIONAL RAINFALL
SHOULD HAVE LIMITED IMPACTS ON FURTHER INCREASING THE HIGH RIVER
LEVELS ON THE MISSISSIPPI RIVER.  ANOTHER PRECIPITATION EVENT MAY
IMPACT THE REGION LATE NEXT WEEK...CURRENT INDICATIONS ARE FOR THIS
EVENT TO PRODUCE LIGHT TO MODERATE RAINFALL AMOUNTS.

..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/NICHOLS
Hazardous weather outlook, Apr 8, 9:18 AM CST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 AM CDT FRI APR 8 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1018 AM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT.  NO SEVERE STORMS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT...THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF THE
I-80 CORRIDOR. ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE
LEVELS.

LATE SUNDAY...A POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK IS
POSSIBLE SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT OVER PORTIONS
OF THE PLAINS AND MID MISSISSIPPI RIVER VALLEY. CURRENT INDICATIONS
SUGGEST SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL DEVELOP SOUTHWEST AND SOUTH OF THE OUTLOOK AREA SUNDAY
AFTERNOON. THESE STORMS ARE LIKELY TO EVOLVE INTO A SQUALL LINE AND
MOVE ACROSS THE OUTLOOK AREA SUNDAY EVENING. THE MAIN SEVERE WEATHER
THREATS OVER THE OUTLOOK AREA APPEAR TO BE LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE MAINLY WEST OF THE
MISSISSIPPI RIVER WITH ANY STORMS THAT CAN REMAIN DISCRETE.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.

WIDESPREAD MAINLY MODERATE RAINFALL WITH POSSIBLY LOCALLY HEAVY RAIN
AMOUNTS ARE EXPECTED WITH THE STORM SYSTEM SUNDAY.  THESE RAIN TOTALS
SHOULD HAVE LIMITED ADDITIONAL IMPACT ON THE CURRENT HIGH RIVER
LEVELS ON THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED THIS AFTERNOON AT 130 PM CDT.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED SATURDAY NIGHT... AND WILL LIKELY BE NEEDED
SUNDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 9, 2:04 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             GRANDVIEW               41.28N 91.19W
04/09/2011  M0.50 INCH       LOUISA             IA   TRAINED SPOTTER

            VERY BRIEF.

&&

HAASE
Special weather statement, Apr 9, 2:50 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CDT SAT APR 9 2011

IAZ068-ILZ009-015>017-090945-
BUREAU-HENRY-ROCK ISLAND-SCOTT-WHITESIDE-
350 AM CDT SAT APR 9 2011

...STRONG THUNDERSTORM NEAR THE QUAD CITIES...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCK ISLAND...MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EAST MOLINE...MOLINE...RIVERDALE AND BETTENDORF AROUND 355 AM
  CDT...
  SILVIS AND HAMPTON AROUND 400 AM CDT...
  CLEVELAND...COLONA AND LE CLAIRE AROUND 405 AM CDT...
  RAPIDS CITY AROUND 410 AM CDT...

LAT...LON 4186 8980 4161 8966 4135 9065 4151 9074
TIME...MOT...LOC 0849Z 247DEG 33KT 4148 9054

HAASE

The radar

The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock Island

When
April 9, 2:54 AM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.480, -90.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287118.